FDA warns of new dosage instructions for children's medications
WOOD COUNTY (WAOW)--Doctors in our area have some concerns over dosage changes in some children's medications. Because the FDA released new guidelines on those instructions, doctors want to make sure there is no confusion. If the dosage is not given correctly, it could do more harm than good.
The FDA found that some parents were giving their children too much medicine. In some cases, that led to overdoses and liver damage--and it's all because dosages varied by age.
With the new medicine hitting the shelves in the past few weeks, doctors want to get the word out on the changes.
Acetaminophen is the main ingredient found in many over the counter products like Tylenol. It's designed to reduce fever and relieve aches and pains. Area doctors want to make sure parents are giving their children the correct dosage.
"The message is getting out there that there has been a change to the products that are available over the counter," said Dr. Keith Pulvermacher from Marshfield Clinic.
Pediatricians at Marshfield Clinic say the previous dosage was more concentrated, so a lesser amount was needed. They say the new medication is more diluted.
The FDA website says the old medication will not be taken off the shelves, and doctors say to not use the medicine for too long.
"I think our guidelines here, just for the clinic, advises on treatment for Tylenol for 48 hours. And if the child isn't feeling better after that to call us and arrange an appointment," Pulvermacher said.
Doctors say if a child is given the old medication with the new amount, the child could be over dosed.
"Taken as a single dose, it would be unlikely that it would be fatal. The child could experience some stomach upset," Pulvermacher said.
Pediatricians say not all ages of children will react the same and that some may have different effects than others. The FDA says to always read the label and to consult your doctor if there is still confusion.